Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 137, NWS State College, PA

August 4, 2017Adams County, Cumberland County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 4, 2017, 8:55 PM EDT for Adams County, Cumberland County, Pennsylvania. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2017, 8:55 PM EDT (00:55 UTC)
Expired
Aug 4, 2017, 9:45 PM EDT
In force
50 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, PA, Cumberland County, PA

The radar

The Sterling radar (KLWX), 116 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 9:20 PM EDTTSTM WND DMGBendersville, PATREES DOWN HUNTINGDON TWP
Aug 4, 9:30 PM EDTTSTM WND DMG2 W York Springs, PATREES DOWN MENALLEN TWP
Aug 4, 9:35 PM EDTTSTM WND DMG1 N York Springs, PATREES DOWN LATIMORE TWP

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 1:25 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2017-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 786 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2017-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
786 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1447 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

026 
WUUS51 KCTP 050055
SVRCTP
PAC001-041-050145-
/O.NEW.KCTP.SV.W.0137.170805T0055Z-170805T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
855 PM EDT FRI AUG 4 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Central Adams County in south central Pennsylvania...
  South central Cumberland County in south central Pennsylvania...

* Until 945 PM EDT

* At 855 PM EDT, a severe thunderstorm was located near Cashtown,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is possible. Expect wind damage 
           to trees and power lines. 

* Locations impacted include...
  Hampton, Lake Meade, East Berlin, Pine Grove Furnace, Mount Holly
  Springs, Orrtanna, Aspers, Cashtown, Arendtsville and York Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3995 7747 3998 7746 3999 7747 4016 7716
      4010 7710 4007 7714 4006 7709 4003 7707
      4002 7702 4000 7701 3994 7697 3990 7698
      3983 7746
TIME...MOT...LOC 0055Z 240DEG 22KT 3993 7741 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

RXR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 7:53 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 4, 7:53 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service State College PA
753 PM EDT Fri Aug 4 2017

.SYNOPSIS...
Warm and more humid conditions will prevail for the rest of
today until a strong cold front pushes east through the region
tonight, bringing cooler and drier conditions for the weekend.
Unseasonably cool weather will continue into early next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Severe TSRA watch #439 continues until 01Z Sat for all but 4 of
our SE CWA counties as thunderstorms are ongoing in two
distinct north south lines across the area.

The focus from now until the CFROPA tonight will be on areas of
increasing low-mid level shear and small areas of EHIs
exceeding 2 m2/s2 (mainly across the nrn and eastern parts of
the CWA, where the near sfc wind remains backed to the SE or
SSE, helping to enhance llvl theta-e convergence and updraft/EHI
strength). These values of EHI will support some isolated
supercells with a chc for an isolated EF0/EF1 tornado.

The other threat from the SHRA/TSRA will be at least some
localized poor drainage flooding and minor stream flooding as
there are several areas of low 1-hour FFG just a tad over one
inch, thanks to small pockets of recent very heavy rainfall.

Storms will persist for a few hours after dark (01-06z Sat)
given the degree of large-scale ascent with vigorous upper level
system and timing of the seasonably strong surface cold front.
A blend of WPC/NBM QPF depicts a zone of 0.50-1.00 inch rainfall
amounts along/ahead of cold FROPA ending 06z Sat with localized
1.5 to 2.5 inch amounts (especially across the Susq Valley and
Ncent mtns.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Following the cold front, Saturday will turn significantly
cooler with just the chance of a few showers/thunderstorms as
the still strong mid summer sun and relatively cold air aloft
combine to support steepening lapse rates with daytime heating.
With the upper shortwave expected to begin shearing out to our
north, models suggest the best chance for a shower will be over
the higher elevations of the west and north.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
High pressure builds over central PA with a cool Sunday morning
lows from the upper 40s in the northern tier to the mid 50s in
the south. Sunny and dry in the east as the high center slides
off the coast. Some clouds in the west with a slight chance of
showers in the afternoon over the mountains and northwest. This
is as the ridge breaks down and weak short-waves move east in
the flow. Increasing chances for showers into the evening and
overnight into Monday. Some thunder possible mainly Monday
afternoon. High temps Sunday and Monday in the 70s.

Low and front crosses PA monday and off the coast Monday night
with diminishing POPs. Just a slight chance of lingering showers
Tuesday in the Northeast and Poconos and Southwest Laurel
Mountains. High pressure and cooler air moves in by Tuesday
night into Wednesday morning with lows again in the 50s most
areas. Just a slight chance of a shower in the Laurel Mountains
Wednesday afternoon. Next system increases chances for rain
moving back into Central PA wednesday night into Thursday. With
a chance of showers or thunderstorms lingering into Friday.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Two distinct north south lines of TSRA are crossing the state
this evening. Current forcast tries to time each line crossing
any one location but should be through the area by 03Z-06Z.

VFR conditions will occur on Saturday but northwest winds will
gust to 20-15 knots with a stratus layer around FL050.

.OUTLOOK...
Sun...No sig wx.
Mon...Showers likely, chance of thunderstorms.
Tue...Chance of showers.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Lambert/Tyburski
LONG TERM...Watson
AVIATION...Lambert/Tyburski
Hazardous weather outlook, Aug 4, 7:54 PM EDT, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service State College PA
754 PM EDT Fri Aug 4 2017

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-060000-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
754 PM EDT Fri Aug 4 2017

...SEVERE THUNDERSTORM WATCH 439 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

In addition, training of several thunderstorms over a given
location could lead to locally heavy rain of over one inch
in just 30 minutes. This heavy rain could produce minor
flooding of poor drainage areas and some small streams.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 4, 7:29 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
729 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     TSTM WND DMG     DUNNSTOWN               41.15N  77.42W
08/04/2017                   CLINTON            PA   TRAINED SPOTTER

            MULTIPLE TREES REPORTED DOWN NEAR DUNNSTOWN.

&&

EVENT NUMBER CTP1701340

EVANEGO
Special weather statement, Aug 4, 7:50 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service State College PA
750 PM EDT FRI AUG 4 2017

PAZ041-042-050045-
Sullivan PA-Northern Lycoming PA-
750 PM EDT FRI AUG 4 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LYCOMING AND SULLIVAN
COUNTIES UNTIL 845 PM EDT...

At 750 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Canton to 6 miles north of Barbours.
Movement was northeast at 35 mph.

Wind gusts up to 50 mph are possible.

Locations impacted include...
Kettle Creek Gorge, Muncy Valley, Lincoln Falls, Shunk, Laporte,
Eagles Mere, Hillsgrove, Dushore and Forksville.

LAT...LON 4145 7625 4129 7656 4131 7660 4143 7680
      4137 7691 4158 7691 4159 7688 4160 7688
      4154 7622
TIME...MOT...LOC 2350Z 228DEG 31KT 4169 7684 4148 7683

RXR
Local storm report, Aug 4, 8:09 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
809 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     2 NE NEW BLOOMFIELD     40.44N  77.16W
08/04/2017                   PERRY              PA   911 CALL CENTER

            TREES REPORTED DOWN NEAR NEW BLOOMFIELD AND NEWPORT.

&&

EVENT NUMBER CTP1701341

EVANEGO
Local storm report, Aug 4, 8:10 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
810 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TSTM WND DMG     BLAIN                   40.34N  77.51W
08/04/2017                   PERRY              PA   911 CALL CENTER

            TREES REPORTED DOWN NEAR BLAIN.

&&

EVENT NUMBER CTP1701342

EVANEGO
Local storm report, Aug 4, 8:11 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
811 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     TSTM WND DMG     ICKESBURG               40.49N  77.29W
08/04/2017                   PERRY              PA   911 CALL CENTER

            TREES REPORTED DOWN NEAR ICKESBURG.

&&

EVENT NUMBER CTP1701343

EVANEGO
Special weather statement, Aug 4, 8:19 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service State College PA
819 PM EDT FRI AUG 4 2017

PAZ036-056-063-064-050100-
Perry PA-Adams PA-Franklin PA-Cumberland PA-
819 PM EDT FRI AUG 4 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ADAMS...FRANKLIN...
CUMBERLAND...AND PERRY COUNTIES UNTIL 900 PM EDT...

At 818 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Roxbury to near Greencastle. Movement was
northeast at 30 mph.

Pea size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Chambersburg, Waynesboro, Greencastle, Shippensburg, St. Thomas,
Wayne Heights, Scotland, Fort Loudon, Mercersburg, Colonel Denning
State Park, Guilford, Claylick, Willow Hill, Fannettsburg, Carroll
Valley, Fayetteville, Newville, Bloserville, Roxbury and Mont Alto.

LAT...LON 3973 7809 3982 7801 4000 7792 4007 7786
      4024 7774 4029 7767 4028 7766 4037 7745
      4030 7730 3972 7732
TIME...MOT...LOC 0018Z 231DEG 31KT 4012 7770 3981 7770

RXR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:12 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Lebanon, Northumberland, Perry, Schuylkill and 3 more78 min
Aug 4, 8:16 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Montour, Northumberland, Sullivan, Union74 min
Aug 4, 8:19 PM EDTSpecial Weather StatementCTPFranklin41 min
Aug 4, 8:36 PM EDTSevere Thunderstorm WarningCTPCumberland54 min
Aug 4, 8:57 PM EDTSevere Thunderstorm WarningCTPColumbia33 min
Aug 4, 9:08 PM EDTSpecial Weather StatementCTPFranklin, Fulton37 min
Aug 4, 9:30 PM EDTSevere Thunderstorm WarningCTPColumbia, Schuylkill60 min
Aug 4, 9:30 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Franklin, Perry, York60 min
Aug 4, 9:42 PM EDTAreal Flood AdvisoryCTPCumberland, Franklin, Fulton, Huntingdon, Perry3 hr
Aug 4, 9:53 PM EDTSevere Thunderstorm WarningCTPAdams, Franklin, York52 min
Aug 4, 10:12 PM EDTFlash Flood WarningCTPAdams, Cumberland, Franklin3 hr
Aug 4, 10:13 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon, Schuylkill92 min
Aug 4, 10:33 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Franklin, York87 min
Aug 4, 10:50 PM EDTSevere Thunderstorm WarningCTPAdams, York85 min
Aug 4, 10:52 PM EDTAreal Flood AdvisoryCTPAdams, Dauphin, Franklin, Lebanon, York3 hr
Aug 4, 11:35 PM EDTSevere Thunderstorm WarningCTPLancaster85 min
Aug 5, 12:18 AM EDTSpecial Weather StatementCTPYork27 min
Aug 5, 1:15 AM EDTAreal Flood WarningCTPCumberland3 hr
Aug 5, 1:19 AM EDTSpecial Weather StatementCTPLancaster56 min
Aug 5, 9:04 AM EDTAreal Flood AdvisoryCTPLancaster3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.